Jan-Feb '03 | briefing | mail | don't say this | flakers' jargon | flaker creativity | articles | other places | archives | send mail | ed dewke | legal stuff | order | search | 2001 Ed Dewke

Hearing Doctor Comments on P and Hearing Loss
from Drew

Backstory: 

Ed:  Like many I am a silent reader at your site and enjoy it thoroughly. P has run in my family but I fear I am the brunt of it's devastation. My grandmother suffered from very small patches of it and was free from it most of her life. My mother also suffered a few patches through her life but never any consistency. My brother, a small amount on his elbows. I, on the other hand, have had it for the last 16 years in one area or another. Up until about 5 years ago it was confined to my extremities,  popping up here and there. but now I am covered on every part of my body; estimating about 55% coverage.

I have tried every type of topical cream and Ultraviolet treatment. I have yet to try the systemic or biologics. I do look forward to the Biologics and feel they are a great hope at this stage. That is my history.

My insight to Hearing and P is that I am a hearing specialist and someone who incidentally has a small amount of hearing loss. As far as the literature is concerned — and it isn't too concerned because there is a dearth of information corroborating the two — P and hearing loss may share an auto-immune foundation. There is precedence in diseases such as Lupus where an auto-immune disease does have hearing loss as a symptom. As far as I am aware I have never heard about a patient with Arthritis of the MIDDLE ear bones. I would not even be sure how to check for that on a hearing test. But it is a possibility, although this would not cause inner ear or hair cell hearing loss (permanent) it would be more of what is termed conductive.

As for Kelly Z. and her hearing disorder, she sounds as though she was diagnosed with Menieres disease.  The symptoms of this disease include fluctuating hearing loss, dizziness (not always present), tinnitus and aural pressure. Certain medications will cause fluid retention, which can thus exacerbate an already underlying condition as can stress. Stress from P outbreaks, etc. I hope this gives you some insight for the other readers. As always keep up the good work. I will be back here reading your site in my sound booth.  –Drew

*****

Ed’s Response:  Thanks a lot for the feedback, Drew.  (For other readers, Drew is a Dr. of clinical audiology practicing in North Carolina.) –Ed

This Month's Mail | Archives

www.flakehq.com